Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Special functions of matrix argument. I. Algebraic induction, zonal polynomials, and hypergeometric functions


Authors: Kenneth I. Gross and Donald St. P. Richards
Journal: Trans. Amer. Math. Soc. 301 (1987), 781-811
MSC: Primary 22E30; Secondary 22E45, 33A75, 43A85, 62H10
DOI: https://doi.org/10.1090/S0002-9947-1987-0882715-2
MathSciNet review: 882715
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Hypergeometric functions of matrix argument arise in a diverse range of applications in harmonic analysis, multivariate statistics, quantum physics, molecular chemistry, and number theory. This paper presents a general theory of such functions for real division algebras. These functions, which generalize the classical hypergeometric functions, are defined by infinite series on the space $ S = S(n,\,\mathbf{F})$ of all $ n \times n$ Hermitian matrices over the division algebra $ \mathbf{F}$. The theory depends intrinsically upon the representation theory of the general linear group $ G = GL(n,\,\mathbf{F})$ of invertible $ n \times n$ matrices over $ \mathbf{F}$, and the theme of this work is the full exploitation of the inherent group theory. The main technique is the use of the method of ``algebraic induction'' to realize explicitly the appropriate representations of $ G$, to decompose the space of polynomial functions on $ S$, and to describe the ``zonal polynomials'' from which the hypergeometric functions are constructed. Detailed descriptions of the convergence properties of the series expansions are given, and integral representations are provided. Future papers in this series will develop the fine structure of these functions.


References [Enhancements On Off] (What's this?)

  • [1] S. Bochner, Bessel functions and modular relations of higher type and hyperbolic differential equations, Comm. Sem. Math. de l'Univ. Lund, Tome supplementaire (1952), 12-20. MR 0058774 (15:422f)
  • [2] A. G. Constantine, Some noncentral distribution problems in multivariate analysis, Ann. Math. Statist. 34 (1963), 1270-1285. MR 0181056 (31:5285)
  • [3] J. Dadok and V. Kac, Polar representations, J. Algebra 92 (1985), 504-524. MR 778464 (86e:14023)
  • [4] B. E. Eichinger, An approach to distribution functions for Gaussian molecules, Macromolecules 10 (1977), 671-675.
  • [5] R. Godement, A theory of spherical functions. I, Trans. Amer. Math. Soc. 73 (1952), 496-556. MR 0052444 (14:620c)
  • [6] S. G. Gindikin, Analysis on homogeneous spaces, Russian Math. Surveys 19 (1964), 1-90. MR 0171941 (30:2167)
  • [7] K. I. Gross and R. A. Kunze, Fourier decompositions of certain representations, Analysis and Geometry of Symmetric Spaces, Dekker, New York, 1972. MR 0427541 (55:572)
  • [8] -, Bessel functions and representation theory. I, J. Funct. Anal. 22 (1976), 73-105. MR 0415214 (54:3305)
  • [9] -, Bessel functions and representation theory. II: Holomorphic discrete series and metaplectic representations, J. Funct. Anal. 25 (1977), 1-49. MR 0453928 (56:12181)
  • [10] -, Finite dimensional induction and new results on invariants for classical groups. I, Amer. J. Math. 106 (1984), 893-974. MR 749261 (86h:22027)
  • [11] -, Finite dimensional induction. II: General reciprocity theorems, J. Reine Angew. Math. 369 (1986), 14-20. MR 850626 (87i:22046)
  • [12] K. I. Gross and D. St. P. Richards, Special functions of matrix argument. II (in preparation).
  • [13] S. Helgason, Differential geometry, Lie groups and symmetric spaces, Academic Press, New York, 1979. MR 514561 (80k:53081)
  • [14] -, Groups and geometric analysis, Academic Press, New York, 1984. MR 754767 (86c:22017)
  • [15] C. S. Herz, Bessel functions of matrix argument, Ann. of Math. (2) 61 (1955), 474-523. MR 0069960 (16:1107e)
  • [16] W. J. Holman III, Generalized Bessel functions and the representation theory of $ \mathcal{U}(2)\circlebin{\sigma}{\mathbf{C}^{2 \times 2}}$, J. Math. Phys. 21 (1980), 1977-2010. MR 579194 (82a:22015)
  • [17] L. Hormander, An introduction to complex analysis in several variables, Van Nostrand, Princeton, N. J., 1966. MR 0203075 (34:2933)
  • [18] L. K. Hua, Harmonic analysis of functions of several complex variables in the classical domains, Transl. Math. Monographs, vol. 6, Amer. Math. Soc., Providence, R. I., 1963. MR 0171936 (30:2162)
  • [19] A. T. James, Distributions of matrix variates and latent roots derived from normal samples, Ann. Math. Statist. 35 (1964), 475-501. MR 0181057 (31:5286)
  • [20] K. Johnson, On a ring of invariant polynomials on a hermitian symmetric space, J. Algebra 67 (1980), 72-81. MR 595020 (83c:22019)
  • [21] B. Kostant and S. Rallis, Orbits and representations associated with symmetric spaces, Amer. J. Math. 93 (1971), 753-809. MR 0311837 (47:399)
  • [22] J. D. Louck and L. C. Biedenharn, A generalization of the Gauss hypergeometric function, J. Math. Anal. Appl. 59 (1977), 423-431. MR 0435465 (55:8425)
  • [23] R. J. Muirhead, Aspects of multivariate statistical theory, Wiley, New York, 1983. MR 652932 (84c:62073)
  • [24] D. Richards, Solution to problem 84-1: An integral on $ \mathcal{SO}(3)$, SIAM Rev. 27 (1985), 81-82.
  • [25] W. Schmid, Die Randwerte holomorpher Funktionen auf hermitesch symmetrischen Raümen, Invent. Math. 9 (1969), 61-80. MR 0259164 (41:3806)
  • [26] A. Selberg, Harmonic analysis and discontinuous groups in weakly symmetric Riemannian spaces with applications to Dirichlet spaces, J. Indian Math. Soc. 20 (1956), 47-87. MR 0088511 (19:531g)
  • [27] G. Shimura, Confluent hypergeometric functions on tube domains, Math. Ann. 260 (1982), 269-302. MR 669297 (84f:32040)
  • [28] C. L. Siegel, Über die analytische Theorie der quadratischen Formen. I, Ann. of Math. (2) 36 (1935), 527-608. MR 1503238
  • [29] A. Takemura, Zonal polynomials, Inst. Math. Statist., Monograph Series, vol. 4, California, 1985. MR 744672 (86g:62076)
  • [30] M. Takeuchi, Polynomial representations associated with symmetric bounded domains, Osaka J. Math. 10 (1973), 441-475. MR 0412493 (54:616)
  • [31] A. Terras, Special functions for the symmetric space of positive matrices, SIAM J. Math. Anal. 16 (1985), 620-640. MR 783986 (86m:22012)
  • [32] -, Harmonic analysis on symmetric spaces and applications. I, Springer-Verlag, New York, 1985. MR 791406 (87f:22010)
  • [33] T. T. That, Lie group representations and harmonic polynomials of a matrix variable, Trans. Amer. Math. Soc. 216 (1976), 1-46. MR 0399366 (53:3210)
  • [34] H. Weyl, The classical groups, Princeton Univ. Press, Princeton, N. J., 1949. MR 1488158 (98k:01049)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 22E30, 22E45, 33A75, 43A85, 62H10

Retrieve articles in all journals with MSC: 22E30, 22E45, 33A75, 43A85, 62H10


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1987-0882715-2
Keywords: Generalized hypergeometric functions, zonal polynomials, representation theory, algebraic induction, multivariate statistics, general linear group, generalized gamma functions, Pochhammer symbols, Laplace transforms, maximal compact subgroup, invariant polynomials, positive cones, symmetric spaces, Schur functions, special functions of matrix argument
Article copyright: © Copyright 1987 American Mathematical Society

American Mathematical Society